Missouri, 2022

Hail in Missouri, April 29, 2022

April 29, 2022 · NWS SGF · 1 event in 1 county or zone

An isolated strong storm produced nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong storm produced nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 29, 11:09 AM CST, 36 minutes earlier.

Area forecast discussion, Apr 29, 11:09 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1209 PM CDT Fri Apr 29 2022

Key Messages:

1. Gusty winds today.

2. Thunderstorms today and tonight. Some could be severe.

3. Additional rounds of showers and storms next week.

.SHORT TERM...(Today and tonight)

Rain showers lingered over central Missouri through much of the
night while another cluster of convection developed out west of
Wichita. Southeast breezes kept the lower trop mixed overnight as
temperatures were generally in the mid to upper 50s.

For today, the convection over south central Kansas will
eventually approach the Ozarks region from the west. This
activity will attempt to track across all of southern Missouri
before dissipating. Several models have this activity dissipating
before making it into areas near the Arkansas border. Therefore,
100% coverage of measurable rainfall is not expected with the best
coverage along and north of Highway 54.

We increased max temperatures today with readings likely to reach
the upper 70s to low 80s. Wind gusts could exceed 30 mph at times
today as a tight surface pressure gradient exists with the low
approaching from the west.

A second round of thunderstorms will then approach shortly after
midnight tonight. Given the overnight timing of these storms,
instability will not be ideal. Especially low level instability
below 3km, the rap suggests that low level cape will be very weak
or nothing at all. Therefore we will be messaging more of a hail
and wind risk.

.LONG TERM...(Saturday through Thursday)

A fantastic weekend is shaping up for anyone participating in
outdoor activities. The region will be under the inflection of a
passing upper level trough while a ridge builds across the central
and northern Plains. The cold front will stall out across Arkansas
and eventually make it's way back northward as a warm front Sunday
night into Monday. Until then, look for dry and mild weather
Saturday through Sunday, with highs in the 70s.

Numerous showers and thunderstorms are expected late Sunday night
into Monday as deep western Gulf moisture finally makes it's way
back into the Ozarks. This moisture will interact with an
approaching upper level disturbance to force widespread
convection.

We could experience a brief break in convection Tuesday and
Wednesday, although that is not guaranteed as a stalled out front
will be positioned somewhere over Arkansas. So stay tuned to later
forecasts as precipitation chances may need to be increased
Tuesday and Wednesday. Better chances for more storms will occur
Thursday and possibly friday as continuous moisture streams in
from the Gulf.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1202 PM CDT Fri Apr 29 2022

Expect VFR conditions through the afternoon and evening hours.
Some clearing is possible this afternoon. Showers and
thunderstorms will develop along a cold front over eastern Kansas
overnight and push through the TAF sites. Ceilings and
visibilities will be reduced to MVFR levels in any storms that
develop. Some brief IFR visibilities are possible in the heaviest
storms. Storms should clear out of our area by Saturday morning.

Gusty south winds up to 30 kt are possible at the sites this
afternoon before shifting westerly behind the front Saturday
morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Didio
Hazardous weather outlook, Apr 29, 2:52 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
352 AM CDT Fri Apr 29 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
352 AM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Non thunderstorm wind gusts could exceed 30 mph at times today
 over extreme southeast Kansas and the Missouri Ozarks.

 Thunderstorms will be possible today with most of this activity
 impacting areas north of Interstate 44. A second round of
 thunderstorms is expected to approach the region shortly after
 midnight. There is a limited risk for a few of these storms to
 become severe, with large hail up to the size of quarters and
 damaging wind gusts near 60 mph the primary risks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

 An unsettled pattern returns for late Sunday night into next
 work week. Repeated chances for showers and thunderstorms next
 week could lead to excessive rain and flooding.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later tonight for most of the
 region.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Apr 29, 7:23 AM CST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
823 AM CDT Fri Apr 29 2022

KSZ097-MOZ066-077-291400-
Crawford KS-Vernon MO-Barton MO-
823 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of northeastern
Crawford, northwestern Barton and southwestern Vernon Counties
through 900 AM CDT...

At 822 AM CDT, Doppler radar was tracking a strong thunderstorm over
Arcadia, or 14 miles southeast of Fort Scott, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Sheldon...                        Arcadia...
Bronaugh...                       Moundville...
Milo...                           Oskaloosa...
Hannon...

This includes Interstate 49 between mile markers 77 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3782 9434 3765 9425 3757 9470 3763 9472
TIME...MOT...LOC 1322Z 247DEG 35KT 3764 9460

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perez
Special weather statement, Apr 29, 9:07 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
1007 AM CDT Fri Apr 29 2022

MOZ068-079-291545-
Polk MO-Hickory MO-
1007 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southwestern Hickory
and northwestern Polk Counties through 1045 AM CDT...

At 1007 AM CDT, Doppler radar was tracking a strong thunderstorm over
Humansville, or 13 miles northeast of Stockton, moving northeast at
45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pomme de Terre Lake...            Pomme De Terre State Park...
Pittsburg...                      Humansville...
Hermitage...                      Wheatland...
Flemington...                     Nemo...
Elkton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3783 9322 3775 9363 3782 9363 3783 9362
      3783 9357 3785 9357 3799 9332
TIME...MOT...LOC 1507Z 242DEG 39KT 3779 9358

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perez
Special weather statement, Apr 29, 9:16 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
1016 AM CDT Fri Apr 29 2022

MOZ067-291530-
St. Clair MO-
1016 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of northeastern St.
Clair County through 1030 AM CDT...

At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lowry City, or 15 miles south of Clinton, moving
northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Truman Lake...                    Lowry City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3821 9354 3821 9351 3820 9351 3805 9375
      3819 9400 3822 9397 3821 9389 3820 9356
      3822 9357
TIME...MOT...LOC 1515Z 237DEG 38KT 3816 9386

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perez
Special weather statement, Apr 29, 10:01 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
1101 AM CDT Fri Apr 29 2022

MOZ055-291630-
Benton MO-
1101 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of central Benton
County through 1130 AM CDT...

At 1100 AM CDT, Doppler radar was tracking a strong thunderstorm over
Warsaw, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Cole Camp...
Edmonson...                       Lakeview Heights...
Crockerville...                   Zora...
Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 9308 3815 9342 3819 9349 3825 9352
      3827 9352 3853 9308 3853 9307
TIME...MOT...LOC 1600Z 238DEG 37KT 3826 9340

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perez
Local storm report, Apr 29, 10:02 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1102 AM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     HAIL             2 S LOWRY CITY          38.11N 93.73W
04/29/2022  E0.70 INCH       ST. CLAIR          MO   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&
Special weather statement, Apr 29, 10:36 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
1136 AM CDT Fri Apr 29 2022

MOZ055-056-291700-
Benton MO-Morgan MO-
1136 AM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of northern Benton and
northwestern Morgan Counties through NOON CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, or 9 miles southeast of Windsor, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cole Camp...                      Syracuse...
Brandon...                        Mora...
Florence...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3868 9284 3860 9284 3837 9341 3849 9350
      3851 9346 3851 9330 3854 9329 3853 9307
      3869 9306
TIME...MOT...LOC 1636Z 233DEG 40KT 3846 9337

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perez

The radar

The Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Camden

When
April 29, 11:45 AM CST
Where
Camden County, 0.54 mi W of Sunrise Beach
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.180, -92.790

Nickle sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018879.